The UK's pharmaceutical watchdog has issued guidance on prescribing a controversial weight loss drug to overweight and obese patients.
Rimonabant will be made available to patients who cannot take, or who have had no success with, two other drugs, orlistat and sibutramine.
The news comes after the medicines watchdog said last month that it had received 720 reports of adverse drug reactions in the UK since the drug launched in 2006.
Five resulted in death (one suicide, one from infection, one sudden death from an unknown cause and two heart attacks), the data, from the Medicines and Healthcare products Regulatory Agency (MHRA), showed.
Of the total number of reactions, 974 involved psychiatric disorders, of which 48 reports involved suicidal thoughts.
A total of 93 involved depression, 32 involved panic attacks while others related to, among other things, inability to sleep, mood swings and tearfulness.
The drug went on sale in the UK in June 2006 but approval from the National Institute for health and Clinical Excellence (NICE) for use on the NHS has only just been issued
Andrew Dillon, NICE Chief Executive and Executive Lead for the guideline, said: "This is good news for patients for whom orlistat and sibutramine are not effective.
"Being overweight or obese can lead to a range of serious health problems, including heart disease, type 2 diabetes, osteoarthritis and some cancers. These recommendations should be used in conjunction with the NICE guideline 'Obesity: the prevention, identification, assessment and management of overweight and obesity in adults and children' published in December 2006."
"No I do not welcome this decision for the following reasons. Patients will always wish for a quick fix. There will be no incentive to use will power and self-motivation. Dietary education will be lost in the prescribing service and just how long could prescribing continue for the individual and just how will concordance be measured?" - V Henry, N15
"Yes I prescribe obesity drugs but would be very wary of prescribing Rimonabant as we have had a patient have hallucinations with it." - Vivien Edwards, Leek Health Centre